Utah, 2013

Heat in Utah, July 1 to 4, 2013

July 1 to 4, 2013 · NWS SLC · 1 event in 1 county or zone

A widespread and long-lasting heatwave developed across the western United States at the end of June and continued into the first week of July. Near the end of this heatwave, a few heat-related deaths occurred in southern Utah.

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A widespread and long-lasting heatwave developed across the western United States at the end of June and continued into the first week of July. Near the end of this heatwave, a few heat-related deaths occurred in southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 1, 9:18 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 9:18 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT MON JUL 1 2013

.SYNOPSIS...A STRONG UPPER LEVEL RIDGE REMAINS CENTERED OVER THE
GREAT BASIN KEEPING A HOT AIRMASS OVER UTAH. THIS RIDGE WILL
WEAKEN A BIT THROUGH THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...WARM TEMPERATURES AND MOSTLY CLEAR SKIES ARE IN
PLACE ACROSS UTAH AND SOUTHWEST WYOMING THIS MORNING...AS A HIGH
AMPLITUDE RIDGE REMAINS PARKED OVER THE WESTERN CONUS. THIS WILL
LEAD TO HOT TEMPERATURES AGAIN THIS AFTERNOON...WITH RECORD
BREAKING HIGHS ONCE AGAIN POSSIBLE.

THE RIDGE HAS SHIFTED SLIGHTLY OVER THE LAST 48 HOURS...SO THAT IT
IS NOW CENTERED OVER THE GREAT BASIN RATHER THAN OVER THE FOUR
CORNERS AREA. THIS HAS PUT THE CWA IN A LIGHT NORTHERLY FLOW ON
THE EAST SIDE OF THE CIRCULATION CENTER. THIS NORTHERLY FLOW HAS
BROUGHT DRIER AIR OVER THE AREA...WITH PRECIPITABLE WATER VALUES
DROPPING FROM 0.86 INCHES TO 0.50 INCHES FROM YESTERDAYS 12Z SLC
SOUNDING TO TODAYS. NONETHELESS...ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO FORM ONCE AGAIN OVER UTAHS HIGHER
TERRAIN TODAY...AND COULD MOVE INTO VALLEYS SOUTH OF THOSE
LOCATIONS DUE TO THE NORTHERLY FLOW.

THE RIDGE WILL REMAIN IN PLACE THROUGH WEDNESDAY...AND THEN WILL
BEGIN FLATTENING THURSDAY THROUGH SATURDAY...AS A PACIFIC TROUGH
IS FINALLY ABLE TO MOVE ALONG THE US/CANADIAN BORDER. TODAYS MAJOR
FORECAST CHALLENGES WILL CONTINUE TO BE HOW QUICKLY TEMPERATURES
COOL DOWN IN THE EXTENDED...AND HOW HIGH POPS NEED TO BE AS THE
AIRMASS BEGINS TO MOISTEN IN THE LATTER HALF OF THE WEEK.

THE FORECAST FOR TODAY LOOKS GOOD AND NO UPDATES ARE PLANNED FOR
THIS MORNING.

&&

.AVIATION...LIGHT AND VARIABLE SURFACE WINDS AT THE SLC TERMINAL
AS OF 16Z WILL SLOWLY INCREASE FROM THE NORTHWEST THROUGH THE
DAY...AND ARE EXPECTED TO EXCEED 8 KNOTS BETWEEN 18Z AND 20Z. VFR
CONDITIONS WILL PREVAIL...WITH TEMPERATURES RISING TO 95 BY
17-18Z...WITH A HIGH NEAR 103 AROUND 22Z.

&&

.FIRE WEATHER...STRONG AREA OF HIGH PRESSURE OVER THE GREAT BASIN
WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK.  NORTHERLY FLOW
ALOFT WILL RESULT IN A BIT OF A DRYING TREND ACROSS THE DISTRICT
TODAY.  HOWEVER...ISOLATED CONVECTION IS STILL EXPECTED TO DEVELOP
OVER THE HIGHER TERRAIN ACROSS UTAH FROM THE UINTA MOUNTAINS SOUTH
ALONG THE WASATCH PLATEAU TO THE SOUTHERN MOUNTAINS AND POINTS
DOWNWIND THIS AFTERNOON ON INTO THE EVENING. BENEATH THE UPPER LEVEL
HIGH PRESSURE WINDS WILL REMAIN LIGHT AND PRIMARILY TERRAIN DRIVEN.
HOWEVER...VERY GUSTY AND ERRATIC WINDS CAN BE EXPECTED IN THE
VICINITY OF ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON. OTHERWISE... CONDITIONS WILL REMAIN VERY HOT WITH
CRITICALLY LOW AFTERNOON RELATIVE HUMIDITIES TODAY THROUGH WEDNESDAY.

MOISTURE AND INSTABILITY WILL GRADUALLY INCREASE ONCE AGAIN LATE
THIS WEEK. EXPECT AN INCREASE IN AREAL COVERAGE OF THUNDERSTORMS
THURSDAY THROUGH NEXT WEEKEND. TEMPERATURES WILL ALSO COOL A BIT
LATE THIS WEEK INTO THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAT ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR UTZ019>021.

WY...NONE.
&&

SCHOENING/GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 1, 3:49 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 AM MDT MON JUL 1 2013

UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
449 AM MDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE HEAT WAVE WILL CONTINUE ACROSS THE REGION TODAY. TRIPLE
DIGITS READINGS WILL COMMON ACROSS THE OUTLOOK AREA...WITH
TEMPERATURES ABOVE 110 ACROSS UTAHS DIXIE.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS FROM THE UINTAS SOUTHWARD. SOME OF
THESE WILL DRIFT INTO THE CENTRAL AND SOUTHERN VALLEYS. THE
PRIMARY THREAT FROM THESE WILL BE STRONG GUSTY WINDS AND
LIGHTNING. BRIEF RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT WAVE WILL CONTINUE ACROSS THE REGION THROUGH AT LEAST
WEDNESDAY. TRIPLE DIGITS READINGS WILL COMMON ACROSS THE OUTLOOK
AREA...WITH TEMPERATURES ABOVE 110 ACROSS UTAHS DIXIE.

AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL REMAIN ISOLATED
TUESDAY AND MOSTLY LIMITED TO THE MOUNTAINS. SOME INCREASE IN
AREAL COVERAGE IS POSSIBLE WEDNESDAY WITH A GREATER INCREASE
THURSDAY LASTING INTO THE WEEKEND AS MOISTURE BEGINS TO SPREAD
BACK INTO THE AREA.

TEMPERATURES WILL LIKELY DROP OFF A FEW DEGREES LATE IN THE WEEK
AS THIS MOISTURE SPREADS IN AND THE AIRMASS COOLS SLIGHTLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 heat. Local standard time, as filed.

Heat, South Central Utah

When
July 1, 12:00 PM MST to July 4, 7:00 PM MST
Where
South Central Utah forecast zone
Deaths
3 direct, 0 indirect
Reported by
Newspaper

Hot temperatures contributed to the deaths of three hikers in southern Utah. On July 3, an elderly couple from California received permits to hike The Wave, a popular destination in far southern Utah. Both victims were found on the morning of July 4, and it is believed that they died during the afternoon of the 3rd, when temperatures were close to 100 degrees.

The third victim, a 35-year-old female from Denver, passed away on the 4th of July. She was hiking with a friend near Spooky Gulch in the Grand Staircase-Escalante National Monument. The two women became lost for a couple hours, before other hikers found them and helped them back toward the trailhead. The victim was struggling in the heat and ran out of water near the trailhead, so her friend ran to find help. When she returned, the victim had no pulse, and all efforts to revive her were unsuccessful.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, South Central Utah2013-07-0370MaleOutside/Open AreasDirect
Heat, South Central Utah2013-07-0369FemaleOutside/Open AreasDirect
Heat, South Central Utah2013-07-0435FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469328.